Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 129, NWS Amarillo, TX

May 30, 2018Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 30, 2018, 10:28 PM CDT for Texas County, Oklahoma. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2018, 10:28 PM CDT (03:28 UTC)
Expired
May 30, 2018, 11:30 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Texas County, OK

The radar

The Amarillo radar (KAMA), 165 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 10:46 PM CDTHAIL 0.751 Nnw Guymon, OK
May 30, 10:50 PM CDTHAIL 11 Nnw Guymon, OKONE INCH DIAMETER HAIL FELL NEAR GUYMON.
May 30, 10:55 PM CDTHAIL 1Guymon, OKPICTURE VIA SOCIAL MEDIA SHOWED QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 3:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3012 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

709 
WUUS54 KAMA 310328
SVRAMA
OKC139-310430-
/O.NEW.KAMA.SV.W.0129.180531T0328Z-180531T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1028 PM CDT WED MAY 30 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Texas County in the Panhandle of Oklahoma...

* Until 1130 PM CDT

* At 1028 PM CDT, a severe thunderstorm was located 9 miles northwest
  of Goodwell, or 12 miles west of Guymon, moving east at 45 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Guymon, Hooker, Goodwell, Tyrone, Optima, Hardesty, Hough, Baker
  and Adams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 10095 3651 10153 3662 10182 3699 10179
      3700 10095
TIME...MOT...LOC 0328Z 263DEG 37KT 3671 10171 

HAIL...1.00IN
WIND...<50MPH
 
$$

Bieda
2 follow-up statements
134 
WWUS54 KAMA 310352
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1052 PM CDT WED MAY 30 2018

OKC139-310430-
/O.CON.KAMA.SV.W.0129.000000T0000Z-180531T0430Z/
Texas OK-
1052 PM CDT WED MAY 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR EASTERN TEXAS COUNTY...

At 1052 PM CDT, a severe thunderstorm was located near Guymon, moving
east at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Guymon, Hooker, Tyrone, Optima, Hardesty, Baker and Adams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 10095 3661 10149 3683 10148 3700 10095
TIME...MOT...LOC 0352Z 272DEG 35KT 3667 10142 

HAIL...1.00IN
WIND...<50MPH
 
$$

Bieda
267 
WWUS54 KAMA 310409
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1109 PM CDT WED MAY 30 2018

OKC139-310430-
/O.CON.KAMA.SV.W.0129.000000T0000Z-180531T0430Z/
Texas OK-
1109 PM CDT WED MAY 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR EASTERN TEXAS COUNTY...

At 1109 PM CDT, a severe thunderstorm was located 5 miles north of
Hardesty, or 15 miles east of Guymon, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Hooker, Tyrone, Hardesty, Baker and Adams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3658 10135 3687 10133 3700 10095 3650 10095
TIME...MOT...LOC 0409Z 263DEG 37KT 3669 10120 

HAIL...1.25IN
WIND...60MPH
 
$$

DGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:23 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 30, 9:23 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
923 PM CDT Wed May 30 2018

.UPDATE...

Did quick update to clear SW part of the watch and extend the
remainder of it until 11 pm. Jet has generated new SVR storms
behind main action in Boise City.

MJG

&&

.PREV DISCUSSION... /Issued 712 PM CDT Wed May 30 2018/

AVIATION...

Thunderstorms will impact GUY in next few hours. Some of these
have been severe. Appears they have avoided DHT and vertainly are
not expected to impact AMA. Generally expect IFR through the
period, although there is a slight chance for brief MVFR vsbys
around sunrise.

PREV DISCUSSION... /Issued 503 PM CDT Wed May 30 2018/

.Severe thunderstorm Watch for northern Texas and Oklahoma
Panhandles through 10 pm...

DISCUSSION...

Weak frontal boundary extends east across the southern TX
Panhandle from SFC low pressure located in the far SW TX
Panhandle. This boundary separates much drier air to the south
from modified airmass to the north with ERLY flow and higher
moisture content. ML Cape values just north of the boundary ranged
from 1500 to 2000 J/KG at 4pm. Turning in the lowest levels in
little to none and 0-1 km helicity is negligible. However deep
layer shear is solid and the effective bulk shear was around 45
on average at 4 pm. Thunderstorms have already begun forming in
the mountain areas in NE NM where cap has eroded. The nose of a
weak jet max moving into the area is also aiding in initiation.
The most favored area associated with the jet impulse will move
across the OK Panhandle through evening. H7 theta-e pool is also
shown by models moving across the area in advance of weak H7
disturbance with best theta-e advection also shown across the
northern 1/3 to 2/3s of the CWA this evening. Given this,
continue to show highest POPs (40-60%) across the far north,
however CAMs have trended south with SRN extent of the convection
and have pulled POPs a bit south in this package to just include
the AMA area. Indication is also that after a brief period with
discrete cells, storms may congeal into an MCS as they move across
the area. Convective parameters mentioned above all suggest
another busy evening with severe thunderstorm potential. SPC has
issued a SVR TSTM Watch until 10 PM for the OK Panhandle and the
northern 2 Texas Panhandle COs. Wind and hail are main threats,
possibly favoring wind as the event unfolds. Can't rule out a
brief TOR, but high LCLs will be limiting factor as they have been
all week to sustaining tornadoes.

An upper ridge will build over the area from the south through
early Friday. This will provide some of hottest temps of the year
by Friday, possibly near record levels some locations. That said,
am wondering if recent rainfall will impact highs some locations
(obviously not problem in AMA). Models show good H7 theta-e
advection into SE areas on Friday east of a dryline, but
dewpoints are not impressive. This could lead to some very high
based storms as a disturbance rides around the ridge late in the
day. Main threat if this happens would be from microburst winds
due to strong inverted V sounding profiles.

The ridge pushes SE slightly over the weekend, opening the door to
disturbances inducing storms Saturday night through Monday as
favorable theta-e progs continue. Noted the instability currently
is not progged to be very impressive. Capped POPs at 30% for now
given some model disagreement in strength of S/WVs and how much a
trough in the SW US is able to weaken the ridge. Temps will cool
some SAT as the ridge weakens, then a cold front will provide
more significant cooling Sunday (hence the limited cape mentioned
above). Influence of the front will be short lived and temps will
recover Monday and especially Tuesday as the ridge builds north
once again.

Fire Weather...

Elevated fire weather conditions are possible across the far western
Panhandles Thursday however recent rainfall is expected to mitigate
the threat. Elevated to critical conditions are possible in the northwest
half of the area on Friday (west of dry line) mainly in areas
that have had much less recent rainfall in the last few weeks,
such as the southwest Panhandles.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

MJG
Hazardous weather outlook, May 30, 4:22 AM CDT, 18 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
422 AM CDT Wed May 30 2018

OKZ001>003-TXZ001>020-317-302300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
422 AM CDT Wed May 30 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are expected across the Oklahoma Panhandle and the
northern and eastern Texas Panhandle. Some storms may become
severe with large hail and damaging winds being the main threat
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Friday, Sunday and Monday. Storms
reaching severe criteria remain low at this time.

Heat at or above 105 degrees is possible on Thursday and Friday
for many areas across the region. A Heat Advisory may be needed.

Elevated fire weather conditions across parts of the far western
Panhandles are possible on Thursday and parts of the western and
central Panhandles on Friday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Thursday, Friday, and Tuesday.

In the hours before

Special weather statement, May 30, 9:55 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
955 PM CDT WED MAY 30 2018

OKZ001-002-310345-
Cimarron OK-Texas OK-
955 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS AND EAST CENTRAL
CIMARRON COUNTIES UNTIL 1045 PM CDT...

At 955 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Griggs, or 21 miles south of Elkhart, moving east
at 40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Goodwell, Eva, Hough and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3650 10154 3659 10207 3690 10222 3699 10202
      3700 10176 3699 10152
TIME...MOT...LOC 0255Z 271DEG 34KT 3671 10203

Bieda
Local storm report, May 30, 10:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1000 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             BOISE CITY              36.73N 102.51W
05/30/2018  E1.00 INCH       CIMARRON           OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1800212

MJG
Local storm report, May 30, 10:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1006 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     TSTM WND DMG     4 WSW PERRYTON          36.37N 100.87W
05/30/2018                   OCHILTREE          TX   STORM CHASER

            SNAPPED POWER LINE APPROXIMATELY 3 TO 4 MILES SOUTHWEST
            OF PERRYTON, ALONG HIGHWAY 15.

&&

EVENT NUMBER AMA1800213

FOX
Local storm report, May 30, 10:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1008 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     FUNNEL CLOUD     4 N DARROUZETT          36.50N 100.31W
05/30/2018                   LIPSCOMB           TX   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED NORTH OF DARROUZETT...NEAR THE
            STATE LINE.

&&

EVENT NUMBER AMA1800214

FOX
Local storm report, May 30, 10:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1011 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             4 SSE BOISE CITY        36.67N 102.49W
05/30/2018  E1.50 INCH       CIMARRON           OK   TRAINED SPOTTER

            PING PONG BALL SIZED HAIL SOUTHEAST OF BOISE CITY.

&&

EVENT NUMBER AMA1800215

FOX
Local storm report, May 30, 10:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1013 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             5 W LIPSCOMB            36.23N 100.36W
05/30/2018  M2.00 INCH       LIPSCOMB           TX   SOCIAL MEDIA

            LOCAL MEDIA POSTED ON SOCIAL MEDIA A PICTURE OF LARGE
            HAIL ABOUT 2 INCHES IN DIAMETER.

&&

EVENT NUMBER AMA1800216

WEBER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:12 PM CDTSevere Thunderstorm WarningAMACimarron, Texas63 min
May 30, 8:05 PM CDTSevere Thunderstorm WarningAMATexas55 min
May 30, 8:08 PM CDTSevere Thunderstorm WarningAMABeaver, Texas38 min
May 30, 8:44 PM CDTSevere Thunderstorm WarningAMABeaver, Texas61 min
May 30, 9:19 PM CDTSevere Thunderstorm WarningAMACimarron, Texas37 min
May 30, 9:23 PM CDTSevere Thunderstorm WarningAMABeaver, Texas82 min
May 30, 9:29 PM CDTSpecial Weather StatementAMACimarron31 min
May 30, 9:52 PM CDTSevere Thunderstorm WarningAMACimarron49 min
May 30, 9:55 PM CDTSpecial Weather StatementAMATexas50 min
May 30, 10:02 PM CDTSevere Thunderstorm WarningAMACimarron, Texas29 min
May 30, 10:39 PM CDTSpecial Weather StatementAMACimarron36 min
May 30, 10:58 PM CDTSpecial Weather StatementAMABeaver32 min
May 30, 11:28 PM CDTSevere Thunderstorm WarningAMABeaver, Texas62 min
May 31, 1:47 AM CDTSpecial Weather StatementAMACimarron43 min
May 31, 2:26 AM CDTSpecial Weather StatementAMATexas49 min
May 31, 2:59 AM CDTSpecial Weather StatementAMABeaver61 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.